Dear Son remains at Big Academic Medical Center and will be there through Wednesday. GI and GI surgeons poured over the CT scan of the abdomen and have seen Dear Son. GI surgery states that he has Pneumatosis Intestinalis. Essentially, Dear Son has a significant amount of free air in the lining of the bowel wall. They are not sure how it got there however typically there are a few causes of this: 1) medication, 2) infection and 3) not enough blood flow to the area. This condition is typically seen in preemies but rarely in adults. The free air is located on the right side of the bowel lining and some on the left.
In Dear Son's case, he doesn't have any infection. He doesn't have a temperature and the blood works looks good. His abdomen is not distended nor does he have diarrhea and he is not constipated (Actually, he's totally cleared out!). He does not have any bloody stools. They did a stool sample to make sure that he didn't show any signs of this (the blood can be microscopic) but I knew he didn't have any bloody stools because I change him all the time. I also knew he wasn't backed up because I track bowel movements and between his all natural formula with fiber and the Miralax, it wasn't an issue. That's the good news.
They said that there are cases in the literature of this with prolonged use of Miralax. The culprit seems to be Sorbitol, which is in Miralax, so they reviewed all of his seizure medications to determine if Sorbitol is in them. Dear Son is on six seizure medicines, in addition to his VNS. They found that three of the seizure medications, Lamictal, Phenobarbital and Valproic Acid, contain Sorbitol. They have left him on the seizure medications but discontinued the Miralax for now.
In isolated cases of Pneumatosis Intestinalis, the cause is most likely an infection. While Dear Son does not show any signs of infection, they still must treat it as such so he is on two antibiotics both via the IV. He is being treated with Flagyl and Ceftriaxone. One has a seven day course which ends on Wednesday so we know he will be hosptialized until Wednesday at the earliest.
Since he doesn't show any signs of infection, they assume this is incidental. They are treating him by stopping his feedings to give his bowels a rest.
On Friday morning, they put a new IV in his hand and on Friday evening, put an central line in him so they could give him nutrition via the IV, in addition to his antibiotics. They weren't sure if they could get a central line in since he's a hard stick with the Scopolamine patch drying up everything, however fortunately, they were successful. It was also challenging because Dear Son's biggest risks are sedation and aspiration. Sedation is a big risk due to respiratory depression; last May they used a sedative that depressed his respiration and he developed a mucous plug and his lung collapsed. Aspiration is a big risk because he can't clear his airway. The central line was a big risk for him since it required sedation and required him to lie on his back. Since he can't clear his airways, we had two risks here. Fortunately, they were able to use a light sedation like they did for the MRI and it worked.
Note: As parents, you always want to understand the medical risks for your child and to ask questions. In this case, I wanted to know what sedation would be used. I also ask them to spell it and wrote it down. I wanted to know how they give it, meaning do they give a dose and does it put them to sleep or is it continuous. In this case, it was continuous and the sedation is given via the IV during the entire length of the procedure. Finally, you need to understand how the sedation works. In this case, the sedation will lower his heart rate and blood pressure as opposed to suppressing his respiratory system. They used Precedex, a short acting sedation, which does not cause respiratory depression, a risk for him. I should also note that on Tuesday, when they did the MRI, they used this as well. That was good information to have because they were debating which sedation to use and I said that the Precedex was used for the MRI. Finally, know what the side effects are and how long the sedation should last. In this case, the side effects are low pulse and low blood pressure and the sedation should last from 1 to 6 hours after it's been stopped.
In the case of the MRI on Tuesday, there was a glitch-they had to use a special coil because Dear Son has a VNS (the VNS is turned off for MRIs and a head coil needed to be used) and when the head coil could not be plugged in, they had to take him to the adult hospital's imaging center to perform the MRI. This meant that Dear Son was sedated for 2.5 hours versus the hour or so for the MRI. You want to be aware and note what is going on, in case things don't work out as planned. You also want to write everything down and keep good notes. In the case of the MRI, when his blood pressure and pulse were low, I was able to give the docs in his room information on when the sedation was stopped, so that we had a time frame to know when the sedation would be wearing off.
In addition, since sedation and aspiration are big risks for Dear Son, it's important to be aware of what people are doing and using since they don't always communicate well between departments. In Dear Son's case of the MRI, he came up from the MRI with a very low pulse (63) and low blood pressure (71/30), both of which are not normal for him. You should track your child's pulse and blood pressure at the office visits so you know what is normal for them. In this case, they were able to consult with the Pediatric Intensive Care Doc and gave Dear Son more fluid which increased his blood pressure and then he awakened shortly after that. I was also able to give them this information when we came back from getting the central line.
As a parent, I view myself as part of the medical team. I am an advocate for Dear Son and as his advocate and part of the team, I am there to give and get information on what is being done. That does not mean that I am making decisions for them but rather, giving them and getting from them imporatant information for the best possible outcome for Dear Son.
So in summary, they believe it's incidental and are treating it with: IV antibitiotics, stopping feeds to give his bowels a rest and switching him to IV nutrition. When we do resume the feeds, we need to go very slowly. Actually, we were going very slowly up ever since he left the hospital in November. Going forward, the only thing we could do is a colonoscopy, but that can't be done with the Pneumatosis.
While there can be some pain with the Pneumatosis Intestinalis, they do not believe that this is the cause of his crying. In review of the CT scan, they noticed that his bladder was huge. In fact, Ped Neuro Doc said that he had never, ever seen a bladder that large. They think that perhaps Dear Son is retaining his urine due to his Scopolamine patch (he has a Scopolamine patch to dry up secretions in his throat since he can't swallow due to the disease progression from his progressive neurological disease.) The Scopolamine patch can cause urine retention, which can be quite painful. The Scopolamine patch essentially dries up secretions, which means that it dries up Dear Son's saliva, but also does not allow a person to sweat and make it hard for them to urinate. It is typically used after surgery and for motion sickness however it is also used for cases like this. We had tried Botox injections and Robinul prior to using the Scopolamine patch to dry up his secretions and none of them worked. The Scopolamine patch has been great at drying up his secretions and without it, Dear Son couldn't breathe since he can't clear his airways.
Once they thought he might be retaining his urine, they did a catheter after he voided to measure the amount of urine that was left in his bladder. Two of the times there wasn't anything significant and one time there was more. So in a twenty four hour time period, they had put one IV in Dear Son, put a central line in and put catheters in his penis three different times. My poor baby! That hurts!
Note: As an FYI to other parents, I am always very protective of Dear Son whenever someone wants to put a catheter in since most residents in the ER will almost always want to do this to look for a urinary tract infection, which he's never had! Unless they have a very good reason, I will always challenge this since it hurts. Most residents and medical people have almost never had this done and don't realize how painful it is. In this case, it was necessary and I was o.k. with it but in cases in the ER, I always insist that they pursue non-invasive tests first and I challenge the Attending Doc unless there is good reason. You have to be a good advocate for your child.
Since that time, I started watching him and noticed on a few occasions that he was in pain some ten minutes prior to urinating. He seemed like he had trouble trying to urinate. I shared that with the doctor and they may be consulting with Urology.
They discussed using a contractility agent (meaning something that works against the Scopolamine to help him urinate) but prior to that decided to use just 1/2 of a Scopolamine patch. Since it's not recommended that you cut the patch, we are using tape and then placing half of the patch on his skin and the other half on the tape so only part of it is absorbed. Since that time, he urinating quadrupled and he is crying out less.
At this point, they are watching him and determining next steps. I will return to the hospital today and may not be able to give you an update until Tuesday or Wednesday. We don't have a release date until we get the crying resolved or the urinary retention issue resolved but at a minimum, he'll be there until Wednesday.
Thank you for all of your comments and support for Dear Son.